Confession: I have high blood pressure.

This shouldn’t be a huge jaw dropper to anybody. Not only do I have a significant family history of high blood pressure (not just my dad and grandfathers, which you would expect, but also my mother and all of my grandmothers as well), but I’m also not exactly . . . well . . . let’s just say that I’m not really ready for swimsuit season, am I? How’s that for a mental image? Me in a bikini. You’re welcome.

I’ve been on high blood pressure medication for years and like any drug, the medication I was on slipped in efficacy as my body got used to it and that’s where our story really starts.

Almost two weeks ago now, my doctor put me on a supplementary medication for high blood pressure. It’s one which they give a lot of folks first when they’re first diagnosed with high BP (but I had great insurance at the time, so we went straight to the nice stuff). Neither my doctor nor the pharmacist mentioned side effects because while it definitely had known effects, they were always minor and effected a small portion of the population.

My first day on the drug, nothing happened. But by the second night (a Friday night) I was having night sweats. The third day and on I started feeling weakness in my limbs, shortness of breath, palpitations, and a heaviness in my chest; all of which came and went. In short I may as well have been checking boxes for most-if-not-all of the symptoms of what the medical professionals call a “cardiac event.” Because medical professionals got even more education than I did in order to phrase scary things in the most boring way possible.

I couldn’t contact my doctor as his office was closed over the weekend and Mondays, and I was far too stubborn to call an ER. I just didn’t think it was that bad. By the time Tuesday rolled around, I had stopped taking the drug finally just that morning, and left a message on my doctor’s service detailing my symptoms and that I was concerned about the potential side effects of this drug he had put me on.

As you can imagine, he got back to me pretty quick demanding I come in for an EKG.

I gave it away a bit in the title, but this is not the story of a heart attack. One of the side effects of the drug was that it could cause a lowering of potassium in your system. In my case however, for unknown reasons, it dumped every bit that I had available. A healthy system has 3.5 to 5 ppm of potassium. 2.5 is fatally low. I had 2.6 ppm when they tested me in the hospital (which I got to by riding in an ambulance! Wheeeee!).

I’m fine now. All I had to do was stop taking that drug and get some potassium back in to my system. We’re not talking eat a banana or two, they gave me 4 bags of potassium via IV (which was a hell of an unpleasant experience, let me tell you).

And thus the cautionary tale. Ask questions. I trust my doctor explicitly. He could tell me to take pills rendered from the tears of orphan children. But where I once would have just asked for a glass of water, I’m now at the least going to ask if those tears have been known to make test subjects have, I don’t know, explosive diarrhea or something. Even in 0.00000000001% of cases. Because given my luck I will be one of those.

And you could be too.

4 comments

    1. Thanks much, @Paul. I’m doing great. I just needed to be off of that particular drug and to re-introduce my body to the concept of electrolytes. Now I’m all good, just with a renewed sense of mortality! 😉

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s